Texas, 2003

Flash Flood and Hail in Texas, June 1, 2003

June 1, 2003 · NWS MAF · 15 events in 9 counties and zones

A round of severe thunderstorms brought large hail, damaging winds, and flash flooding to parts of West Texas late on the 1st. Severe thunderstorms initially developed during the late afternoon hours along the mountainous areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A round of severe thunderstorms brought large hail, damaging winds, and flash flooding to parts of West Texas late on the 1st. Severe thunderstorms initially developed during the late afternoon hours along the mountainous areas. These storms moved east into the adjacent plains, and cold pool interactions generated additional storms near a retreating warm front across the Permian Basin. An isolated supercell thunderstorm tracked across Martin County, and affected the Tarzan and Stanton areas with golfball size hail and damaging winds. Very explosive development occurred during the evening hours along a line from Big Spring to Snyder. These storms also resulted in similar severe weather reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 1:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 1, 1:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN JUN 1 2003

LOOKS TO BE BUSY AFTERNOON AND EVENING FOR AREA... EASTERN CWA IN
SLIGHT RISK.

CIRCULATION FROM A SHORTWAVE OVER SOUTHEAST NEW MEXICO CURRENTLY
MOVING INTO TEXAS AS SEEN ON SATELLITE AND EARLIER ON RADAR.  THIS
FEATURE NOT PICKED UP WELL IN THE MODELS EXCEPT FOR MESO ETA.  MESO
ETA BRINGS THIS VORT MAX ACROSS NORTHERN CWA DURING PEAK HEATING WITH
WEAKER SPOKES ROTATING THROUGH LATER.  AIDING CHANCES FOR STORMS IS A
WARM FRONT... DRYLINE... OUTFLOW BOUNDARIES... AND DAY TIME HEATING.
THE WARM FRONT HAS MOVED TO THE NORTHERN PART OF CWA WITH THE DRYLINE
STARTING TO COME EAST OFF THE MOUNTAINS.  RADAR INDICATING CONVECTION
STARTING OVER DAVIS MOUNTAINS.

KMAF 12Z SOUNDING LOOKS SEVERE AND UNUSUALLY MOIST FOR WEST TEXAS
WITH PW OF 1.3 INCHES... CAPES OVER 3300 J... LI OF -8... AND TOTAL
TOTALS OF 58.  DID 18Z RUN FOR SPC... STILL MOIST AND UNSTABLE.
MESO ETA SHOWALTER HAS -9 OVER NORTHERN CWA LATER TODAY.

GIVEN YESTERDAYS HEAVY RAIN OVER PARTS OF THE PERMIAN BASIN... WILL
EXPAND THE FLASH FLOOD WATCH SOUTHWARD TO INCLUDE MOST OF EASTERN
CWA.

IN THE UPPER LEVELS HIGH PRESSURE WILL STAY OVER MEXICO ALLOWING
NORTHWEST FLOW ALOFT INTO WEDNESDAY.  MODELS BRING A NUMBER OF
SHORTWAVES THROUGH THIS WEEK... WILL KEEP SLIGHT CHANCE/CHANCE OF
STORMS MOST PERIODS.

ATMOSPHERE SLOSHES BACK AND FORTH NEXT COUPLE OF DAYS.  ETA SHOWS A
LEE SIDE LOW WILL PULL THE WARM FRONT NORTH OUT OF OUR AREA TODAY BUT
DRAG IT BACK THROUGH THE AREA TOMORROW AS A COLD FRONT.  WINDS RETURN
TO THE SOUTH ON TUESDAY BUT ANOTHER FRONT DROPS INTO THE NORTHERN
PART OF THE AREA BY WEDNESDAY MORNING.  NOT EXPECTING MUCH COOLING
WITH THESE FRONTS... MAY TURN OUT TO BE MORE OF A WIND SHIFT
/BOUNDARY.  TEMPS WILL RUN A FEW DEGREES ABOVE NORMAL.

INITIAL NUMBERS FOLLOW.

MAF BB 68/92/67/93  4232
CNM BB 66/95/67/96  1232
MRF BB 62/94/63/86  1222
FST BB 71/95/70/97  2222

.MAF...
TX...FLASH FLOOD WATCH TONIGHT TXZ046>048-051>053-61>63-68>70.
NM...NONE.

72
Hazardous weather outlook, Jun 1, 1:27 PM CST, 1 hour 3 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO AFFECT PARTS OF THE
OUTLOOK AREA TONIGHT. THUNDERSTORMS WHICH WERE DEVELOPING ALONG THE
HIGHER TERRAIN OF THE NEW MEXICO AND WEST TEXAS MOUNTAINS THIS
AFTERNOON WILL INTENSIFY AND INCREASE IN COVERAGE AS THEY MOVE EAST
INTO THE PLAINS OF THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND THE
PERMIAN BASIN. THESE STORMS WILL PRODUCE PARTICUARLY HEAVY
LOCALLIZED RAINFALL WHICH MAY RESULT IN FLASH FLOODING. DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL CAN ALSO BE EXPECTED. A LIMITED
THREAT OF AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY
ACROSS THE UPPER TRANS PECOS AND PERMIAN BASIN.

AREAS WHICH ARE MOST LIKELY TO EXPERIENCE SEVERE WEATHER TONIGHT
INCLUDE LOCATIONS EAST OF LINE FROM FORT STOCKTON...TO WINK...TO
HOBBS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH
THURSDAY. ANY THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING AND TONIGHT
GENERALLY EAST OF THE PECOS RIVER.

TECHNICAL DISCUSSION...
A WELL DEFINED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHEAST
NEW MEXICO/WEST TEXAS BORDER THIS AFTERNOON. THIS FEATURE WILL AID
THUNDERSTORM DEVELOPMENT ACROSS THE REGION. AT THE SURFACE...A WARM
FRONT WILL MOVE NORTH ACROSS THE PERMIAN BASIN. MANY OTHER BOUNDARIES
LIKELY EXIST ACROSS THE REGION IN THE WAKE OF EARLIER CONVECTION. AN
VERY MOIST ATMOSPHERE AND NEARLY FULL SUNSHINE WILL RESULT IN A VERY
UNSTABLE AIRMASS WITH LIFTED INDEX VALUES NEAR -10 DEGREES. WITH THE
DEGREE OF MOISTURE/INSTABILITY AND RECENT HEAVY RAIN EVENTS...EXPECT
FLASH FLOODING TO BE A PRIMARY CONCERN OVER THE BASIN. INVERTED V
BOUNDARY LAYER PROFILES AND RELATIVELY LOW FREEZING LEVELS SUPPORT AN
ENHANCED THREAT OF DAMAGING WINDS AND LARGE HAIL. SHEAR PROFILES WILL
BECOME MORE FAVORABLE FOR SUPERCELL THUNDERSTORMS INTO THE EVENING
HOURS. ALTHOUGH EXTREMLY LIMITED...GIVEN THESE FACTORS AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY NEAR BOUNDARIES.

LINDLEY

In the hours before

Local storm report, Jun 1, 11:37 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 PM CDT SUN JUN 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 PM    MIDLAND                   TX   60 MPH TSTM GUST
05/31/03   MIDLAND                        REPORTED BY STORM
                                          SPOTTER LOCATED IN THE
                                          NORTHWEST PORTIONS OF
                                          THE CITY OF MIDLAND.

0704 PM    5 W MIDLAND               TX   75 MPH TSTM GUST
05/31/03   MIDLAND                        NUMEROUS REPORTS OF
                                          EXTREME WINDS.  POWER
                                          POLES DOWN AT THE
                                          INTERSECTION OF FARM TO
                                          MARKET ROAD 1788 AND
                                          WEST COUNTY ROAD 60 AS
                                          WELL AS AT THE
                                          INTERSECTION OF COUNTY
                                          ROAD 1247 AND HWY 158 .
                                          BARN DESTROYED AT THE
                                          INTERSECTION OF FARM TO
                                          MARKET ROAD 1788 AND
                                          COUNTY ROAD 1083.
                                          INFORMATION RECEIVED
                                          FROM THE EMERGENCY
                                          MANAGER AS WELL AS
                                          SPOTTERS AND THE
                                          GENERAL PUBLIC.

0707 PM    MIDLAND                   TX   75 MPH TSTM GUST
05/31/03   MIDLAND                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0713 PM    MIDLAND                   TX   .88 INCH HAIL
05/31/03   MIDLAND                        REPORTED BY THE PUBLIC
                                          OVER NORTHWEST PORTIONS
                                          OF THE CITY OF MIDLAND.

0720 PM    MIDLAND                   TX   .88 INCH HAIL
05/31/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF FARM TO
                                          MARKET ROAD 1788 AND
                                          HIGHWAY 191.

0744 PM    MIDLAND                   TX   FLOOD
05/31/03   MIDLAND                        WATER REPORTED OVER THE
                                          CURBS IN NORTHERN
                                          PORTIONS OF THE CITY OF
                                          MIDLAND. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

0800 PM    MIDLAND                   TX   FLOOD
05/31/03   MIDLAND                        WATER FILLING THE BAR
                                          DITCHES AND OVER THE
                                          ROAD AT THE
                                          INTERSECTION OF COUNTY
                                          ROADS 60 AND 1275 AND
                                          ALSO AT THE
                                          INTERSECTION OF  COUNTY
                                          ROADS 1110 AND 120.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0810 PM    STANTON                   TX   60 MPH TSTM GUST
05/31/03   MARTIN                         EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          THE PUBLIC.

0822 PM    GREENWOOD                 TX   FLOOD
05/31/03   MIDLAND                        1-1 1/2 FEET OF WATER
                                          OVER FM307 NEAR THE
                                          INTERSECTION OF FM307
                                          AND COUNTY ROAD 1110.
                                          REPORTED BY A STORM
                                          SPOTTER.

0835 PM    8 NW LAMESA               TX   1.75 INCH HAIL
05/31/03   DAWSON                         REPORTED AT THE
                                          INTERSECTION OF FARM TO
                                          MARKET ROAD 1064 AND
                                          HIGHWAY 137. REPORTED
                                          BY STORM SPOTTER. EVENT
                                          DURATION 10 MINUTES.

0845 PM    LUTHER                    TX   .88 INCH HAIL
05/31/03   HOWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0916 PM    LUTHER                    TX   1 INCH HAIL
05/31/03   HOWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0917 PM    LAMESA                    TX   1.75 INCH HAIL
05/31/03   DAWSON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0917 PM    8 N BIG SPRING            TX   FLOOD
05/31/03   HOWARD                         FARM TO MARKET ROAD 669
                                          IMPASSABLE DUE TO
                                          FLOODING.  REPORTED BY
                                          A STORM SPOTTER.

0920 PM    5 NW LAMESA               TX   FLOOD
05/31/03   DAWSON                         FLOODING OCCURRING
                                          ALONG HIGHWAY 137.
                                          REPORTED BY STORM
                                          SPOTTER.

0920 PM    5 NW LAMESA               TX   1 INCH HAIL
05/31/03   DAWSON                         NICKEL TO QUARTER HAIL
                                          REPORTED BY A STORM
                                          SPOTTER.

0930 PM    7 E LAMESA                TX   .75 INCH HAIL
05/31/03   DAWSON                         REPORTED BY THE PUBLIC.

0940 PM    6 NW LAMESA               TX   FLOOD
05/31/03   DAWSON                         WATER COVERING HIGHWAY
                                          137 JUST SOUTH OF
                                          INTERSECTION WITH FARM
                                          TO MARKET ROAD 1064.
                                          REPORTED BY STORM
                                          SPOTTER.

1045 PM    7 W MIDLAND               TX   FLOOD
05/31/03   MIDLAND                        COUNTY ROAD 60
                                          BARRICADED 2 MILES WEST
                                          OF FARM TO MARKET ROAD
                                          1788. REPORTED BY AN
                                          OFF-DUTY NWS EMPLOYEE.
Special weather statement, Jun 1, 1:38 PM CST, 52 minutes before
NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SUN JUN 1 2003

...ANOTHER ROUND OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR FLASH
FLOODING IS EXPECTED THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO ONCE AGAIN THIS AFTERNOON AND EVENING.
CURRENT INDICATIONS SUGGEST STORMS WILL LIKELY BEGIN ACROSS THE TRANS
PECOS REGION BY MID TO LATE AFTERNOON...AND MOVE EAST LATE THIS
AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING PARTICULARLY HEAVY LOCALIZED RAINFALL WHICH MAY RESULT IN
FLASH FLOODING. THERE WILL ALSO BE A THREAT OF LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

THE AREAS WHICH ARE MOST LIKELY TO EXPERIENCE SEVERE WEATHER LATER
TODAY AND TONIGHT INCLUDE LOCATIONS EAST OF A LINE FROM FORT
STOCKTON...TO WINK...TO HOBBS.

AREA RESIDENTS SHOULD STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR
LATER STATEMENTS CONCERNING THE SEVERE WEATHER THREAT.

LINDLEY
Special weather statement, Jun 1, 2:25 PM CST, 5 minutes before
TXZ045>048-050>053-058-060>063-067>070-075-081-082-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SUN JUN 1 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD
AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...PECOS...REEVES AND TERRELL

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...
CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN...
SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 1, 2:25 PM CST, 5 minutes before
TXZ045>048-050>053-058-060>063-067>070-075-081-082-020200-

SPECIAL WEATHER STATEMENT...CORRECTION TO ADD LEA COUNTY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SUN JUN 1 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD
AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...PECOS...REEVES AND TERRELL

IN SOUTHEAST MEW MEXICO

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...
CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN...
SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 134 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pecos

When
June 1, 2:30 PM CST
Where
Pecos County, Ft Stockton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -102.867

Hail, Brewster

When
June 1, 2:39 PM CST
Where
Brewster County, 13 mi S of Alpine
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.183, -103.667

Reported by the U.S Border Patrol at the check point on Highway 118.

Flash Flood, Brewster

When
June 1, 3:55 PM CST to 4:15 PM CST
Where
Brewster County, Alpine
Reported by
BROADCAST MEDIA
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

A local radio station reported flash flooding which resulted in over a foot of water running across city streets in low water crossings.

Thunderstorm Wind, Pecos

When
June 1, 3:56 PM CST
Where
Pecos County, 3 mi E of Imperial
Measured
51 kt (59 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.267, -102.633

Hail, Pecos

When
June 1, 4:10 PM CST
Where
Pecos County, 12 mi SE of Imperial
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.150, -102.533

Reported by a trained storm spotter on Highway 11.

Hail, Terrell

When
June 1, 4:45 PM CST
Where
Terrell County, Sanderson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.150, -102.400

Hail, Gaines

When
June 1, 5:05 PM CST
Where
Gaines County, Seminole
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -102.650

Thunderstorm Wind, Dawson

When
June 1, 6:03 PM CST
Where
Dawson County, Patricia
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.550, -102.017

Severe thunderstorm winds were accompanied by a wall of dust which reduced visibilities to near zero.

Thunderstorm Wind, Martin

When
June 1, 6:25 PM CST
Where
Martin County, 4 mi W of Tarzan
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.300, -102.033

Hail, Martin

When
June 1, 6:40 PM CST to 6:48 PM CST
Where
Martin County, 4 mi W of Tarzan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.300, -102.033

Reported by a trained storm spotter at the intersection of Farm to Market Road 1212 and State Route 176, then south along 1212.

Hail, Howard

When
June 1, 7:22 PM CST to 7:25 PM CST
Where
Howard County, 5 mi S of Big Spring
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -101.467

Multiple reports of nickel to quarter size hail were received.

Hail, Martin

When
June 1, 7:28 PM CST to 7:31 PM CST
Where
Martin County, Stanton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.133, -101.800

Hail, Scurry

When
June 1, 7:33 PM CST to 7:41 PM CST
Where
Scurry County, Snyder
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.717, -100.900

Thunderstorm Wind, Martin

When
June 1, 7:33 PM CST
Where
Martin County, Stanton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
32.133, -101.800

Law enforcement officials reported power lines blown down by damaging thunderstorm winds.

Thunderstorm Wind, Mitchell

When
June 1, 7:55 PM CST
Where
Mitchell County, Cuthbert
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
32.483, -101.033

Severe thunderstorm winds damaged a barn, split a Chinaberry tree, and blew down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365071, 5365072, 5365365, 5365073, 5365074, 5365366, 5365070, 5365069, 5365067, 5365068, 5365062, 5365065, 5365063, 5365066, 5365064.